Day 27: Failing at Tysabri

Tysabri (Natalizumab) is for sure, the most spectacular drug failure that I’ve experienced. But first a little background information.

Drugs, like all medical procedures, fall on a continuum. Because doctors in general want to first do no harm, whenever possible you are offered options with the least amount of side effects. It’s when those options fail that docs begin offering you crazier drugs with shittier downsides. And since you’re losing function, you start to justify the risks.

Just to review: Copaxone put me at risk for injection site itchiness and shortness of breath. Ampyra put me at risk for seizures and kidney problems. Good ole Tysabri put me at risk for liver damage, a weakened immune system and a fatal brain infection.

Before you start Tysabri you must have your baseline liver values taken and be tested for the John Cunningham virus. The JC virus is a type of human polyomavirus that by itself isn’t a problem. It’s when a person is immunodeficient or in a state of immunosuppression that JC becomes problematic as it may cause the often fatal progressive multifocal leukoencephalopathy, (PML).

Although my liver function was fine, JC titers in my blood put me at risk for PML. This didn’t mean I couldn’t have the drug, it just meant I couldn’t take Tysabri for more than 2 years and needed twice yearly MRIs.

So of course I decided to take it! I jumped at the chance to go to an infusion center monthly and risk a fatal brain infection in the hope that my slow decline would stop.

I justified this risk by going online and finding JC positive women with 62, 75 and 83 infusions under their belts without complications. Men in private Tysabri facebook groups spoke of their increased balance, energy and improved gait. Most referred to Tysabri as their “magic juice” that gave them life changing energy and stamina.

I on the other hand felt nothing. No positive benefits or negative side effects were noted and because this time my walking actually got worse, I stopped. It didn’t seem worth the risks or the $6500 monthly price tag (thank God for insurance).

After that big bomb, I took a break from my neurologist and drugs in general. It’s just too depressing to keep getting your hopes up for nothing.

I was supposed to start another drug this month but decided against it. I’m over disease modifying long shots with high price points. And besides, with a gait as slow as mine I can’t risk the possible diarrhea side effect of this new one.

You’re welcome.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s